Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 1998, 12:34 AM EDT for Charleston County, Colleton County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 12:34 AM EDT (04:34 UTC)
- Expired
- May 4, 1998, 1:35 AM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Charleston County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:15 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS1 KCHS 040435 RRA SVRCHS SCC019-029-040535- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1234 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTH CAROLINA SOUTHERN COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 135 AM EDT * AT 1230 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HOLLYWOOD AND RAVENEL... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... ALONG HIGHWAY 17 NEAR RANTOWLES BY 1235 AM MOVING THROUGH CHARLESTON AND VICINITY FROM 1240 TO 1255 AM ANOTHER SEVERE THUNDERSTORM JUST NORTHEAST OF BEAUFORT AT 1230 AM WILL MOVE.... ACROSS SOUTHERN COLLETON COUNTY BY 1240 AM AND ACROSS WESTERN PORTIONS OF CHARLESTON CTY FROM 1245 TO 110 AM THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. LARGE HAIL IS LIKELY...WITH STRONG DAMAGING WIND GUSTS POSSIBLE. ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 3, 8:42 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 842 PM EDT SUN MAY 3 1998 SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO MOVE EASTWARD. ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW ABOUT A 50% POP FOR SE GA? CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB) AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME BREAKS IN THE CLOUDS AS SHOWN BY SATIMG. CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF. .CHS...NONE. JH
In the hours before
Local storm report, May 3, 6:58 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 15 SE BEAUFORT SC .88 INCH HAIL
05/03/98 BEAUFORT FRIPP ISLAND SECURITY.
NICKEL HAILLocal storm report, May 3, 10:46 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM HAGAN GA 1 INCH HAIL
05/03/98 EVANS QUARTER SIZE HAIL. SPOTTER
REPORTLocal storm report, May 3, 11:12 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1112 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM PEMBROKE GA 1 INCH HAIL
05/03/98 BRYAN .88 TO 1 INCH HAIL
DISPATCH REPORTLocal storm report, May 4, 12:06 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1206 AM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM MELDRIM GA 1.75 INCH HAIL
05/03/98 EFFINGHAM GOLF BALL HAIL. DEPUTY
REPORTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:36 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 59 min |
| May 3, 11:36 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 59 min |
| May 4, 1:23 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 32 min |
| May 4, 1:48 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 47 min |
| May 4, 2:03 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 47 min |
| May 4, 2:51 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 49 min |
| May 4, 3:02 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 33 min |
| May 4, 3:05 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 50 min |
| May 4, 3:29 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
| May 4, 3:41 PM EDT | Tornado Warning | CHS | Charleston | 34 min |
| May 4, 3:53 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 62 min |
| May 4, 4:12 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.